Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 3, NWS San Diego, CA

March 5, 2025San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Mar 5, 2025, 1:30 PM PST for San Diego County, California. It took effect at Mar 5, 2025, 10:00 PM PST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 1:30 PM PST (21:30 UTC)
In effect from
Mar 5, 2025, 10:00 PM PST
Expired
Mar 7, 2025, 1:47 AM PST
In force
28 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WHUS46 KSGX 052130
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
130 PM PST Wed Mar 5 2025

CAZ043-060830-
/O.NEW.KSGX.BH.S.0003.250306T0600Z-250307T1200Z/
San Diego County Coastal Areas-
130 PM PST Wed Mar 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 PM PST THIS EVENING
THROUGH LATE THURSDAY NIGHT...

* WHAT...Elevated surf of 4 to 6 feet with local sets to 7 to 8
  feet, and dangerous rip currents. Highest surf will be at west-
  facing beaches in San Diego County. There is a slight chance of
  thunderstorms and beach lightning Thursday afternoon and evening.

* WHERE...San Diego County Coastal Areas.

* WHEN...From 10 PM PST this evening through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
5 follow-up statements
076 
WHUS46 KSGX 060543
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
943 PM PST Wed Mar 5 2025

CAZ043-061400-
/O.CON.KSGX.BH.S.0003.250306T0600Z-250307T1200Z/
San Diego County Coastal Areas-
943 PM PST Wed Mar 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Elevated surf of 4 to 6 feet with local sets to 7 to 8
  feet, and dangerous rip currents. Highest surf will be at west
  facing beaches in San Diego County. There is a slight chance of 
  thunderstorms and beach lightning Thursday afternoon and 
  evening.

* WHERE...San Diego County Coastal Areas.

* WHEN...From 10 PM PST this evening through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Seek shelter indoors if thunder or lightning are observed.

&&

$$

Maxwell
148 
WHUS46 KSGX 061003
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
203 AM PST Thu Mar 6 2025

CAZ043-062230-
/O.CON.KSGX.BH.S.0003.000000T0000Z-250307T1200Z/
San Diego County Coastal Areas-
203 AM PST Thu Mar 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Elevated surf of 3 to 6 feet with local sets to 7 feet.
  There is a slight chance of thunderstorms and lightning late
  this afternoon and evening.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through 4 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
088 
WHUS46 KSGX 062026
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1226 PM PST Thu Mar 6 2025

CAZ043-070530-
/O.CON.KSGX.BH.S.0003.000000T0000Z-250307T1200Z/
San Diego County Coastal Areas-
1226 PM PST Thu Mar 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Elevated surf of 3 to 6 feet with local sets to 7 feet,
  and dangerous rip currents. There is a slight chance of 
  thunderstorms and lightning late this afternoon and evening.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through 4 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
218 
WHUS46 KSGX 070617
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1017 PM PST Thu Mar 6 2025

CAZ043-071200-
/O.CON.KSGX.BH.S.0003.000000T0000Z-250307T1200Z/
San Diego County Coastal Areas-
1017 PM PST Thu Mar 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM PST
FRIDAY...

* WHAT...Elevated surf of 3 to 6 feet with local sets to 7 feet,
  and dangerous rip currents. The thunderstorm threat has ended 
  for this evening.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through 4 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
108 
WHUS46 KSGX 070947
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
147 AM PST Fri Mar 7 2025

CAZ043-071100-
/O.CAN.KSGX.BH.S.0003.000000T0000Z-250307T1200Z/
San Diego County Coastal Areas-
147 AM PST Fri Mar 7 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Swell and surf will continue to subside this morning.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 5, 9:16 AM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 5, 9:16 AM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
916 AM PST Wed Mar 5 2025

.SYNOPSIS...
More widespread showers will spread southward across the area this
afternoon and evening, lingering near the mountains through
tonight. More widely scattered showers will occur at times on
Thursday. Another more widespread round of showers is possible on
Thursday evening with the most likely location for more
widespread showers across San Diego County. A snow level around
8000 feet will lower to around 4000 feet for late tonight, then
fluctuate around 4000 feet into Friday. There will also be
stronger and gusty west winds for tonight into Thursday evening,
strongest in the mountains and deserts. The weekend is expected to
be dry and warmer. Additional periods of precipitation are
possible for late Monday into Tuesday and sometime around
Wednesday into Thursday of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Morning Update...

A shield of clouds and showers continues to push southward into
Southern California this morning. So far, rain rates across LA and
westward have been below one tenth of an inch. These rates look to
increase near one quarter of an inch as the moisture plume pushes
south and east this afternoon and evening. This continues to bring
in warmer air this morning, but snow levels will continue to fall
by later this evening and overnight, where higher elevations will
start to see snowfall. South and west winds in the SBD mts this
morning are gusting near 20-35 MPH. Expect these winds to increase
in intensity and coverage across all mountain areas later today
through Thursday night, where a wind alerts are in effect for
mountains and deserts.

It will be much colder on Thursday after this first round of
precipitation moves by. There is around a 70% chance of Big Bear
staying below 30 degrees and around a 70-90% chance of highs below
55 across the Inland Empire. Morning lows by Friday will be quite
chilly across the mountains with lows in the 20s and 30s. Big Bear
will be very chilly with a 20-40% chance of seeing a morning low
below 15 degrees.

.Previous Discussion (427 AM Wednesday)...

SHORT TERM (Today through Friday)...
A low pressure system moving into southern California will bring
cooling today and additional cooling on Thursday with Thursday
high temperatures as much as 20 to 25 degrees below average for
the mountains. It will begin to warm on Friday with lower
elevations a few degrees warmer than Thursday with the mountains 5
to 10 degrees warmer. Onshore flow will strengthen into tonight
and Thursday with areas of gusty west winds for tonight through
Thursday evening. The strongest winds are expected for the
mountains and deserts with gusts to 45 to 55 mph with isolated
gusts to 55 to 65 mph.

More widespread showers will spread southward across the area this
afternoon and evening, lingering near the mountains through
tonight. More widely scattered showers will occur at times on
Thursday. Another more widespread round of showers is possible on
Thursday evening with the most likely location for more
widespread showers across San Diego County. Slight track
deviations could shift that area a little to the north or south.
There is also a slight chance for thunderstorms for Thursday
evening. Showers will decrease from the northwest for late
Thursday night into Friday.

Rainfall and liquid-equivalent above the snow level will range
from one-third to two-thirds of an inch near the coast to 1 to 1.5
inch in the mountains with locally greater amounts. Rainfall for
the high desert will be mostly less than one-quarter inch with
less than one-tenth inch for the lower deserts.

A snow level around 8000 feet will lower to around 4000 feet for
late tonight, then fluctuate around 4000 feet into Friday. Snowfall
of 4 to 8 inches is possible from 5000 to 6000 feet, 8 to 12
inches from 6000 to 7500 feet, and 12 to 16 inches above 7500
feet.

&&

.AVIATION...
051630Z...Patchy coastal low clouds based at around 1200-2000ft MSL
will continue through early afternoon. Low clouds scatter out by
18z, with ample high level clouds continuing beyond this point with
bases above 20,000ft MSL. There will be a gradual thickening and
lowering of these clouds through the afternoon, and down below
3000ft MSL by 00-02Z. -RA arrives at KSNA and KONT around 23-00Z
with cigs 2000-3000ft MSL spreading southward through KSAN by 04Z.
VIS reduced 3-5SM and cigs as low as 700-1000 feet MSL in RA.
Periods of TSRA, especially Thursday afternoon. Terrain obscurations
will occur in clouds/rain and in the highest mountain snow. Wind
gusts to 35-55 knots over the mountains and desert slopes after 01Z,
leading to strong up/downdrafts. Winds peak Thursday morning and
afternoon, diminishing by Thursday evening into Friday morning. Rain
chances continue for most TAF sites through Friday.

&&

.MARINE...
Westerly winds will strengthen and seas will build tonight,
continuing into Friday morning, generating hazardous boating
conditions. A Small Craft Advisory and Gale Watch contains the
details. There is also a slight chance of thunderstorms Thursday
evening, which may bring strong, erratic winds. The storm moves out
Friday and winds and seas diminish.

&&

.BEACHES...
A long-period swell from the west-northwest will bring elevated surf
of 3-6 feet with sets to 7 feet Thursday, generating dangerous
swimming conditions. There is a slight chance of thunderstorms and
beach lightning Thursday evening.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 7 PM this evening to 10 AM PST Friday
     for Riverside County Mountains-San Bernardino County
     Mountains.

     Winter Weather Advisory from 4 AM Thursday to 10 AM PST Friday
     for San Diego County Mountains.

     Wind Advisory from 7 PM this evening to 1 AM PST Friday for
     Apple and Lucerne Valleys-San Gorgonio Pass near Banning.

     Wind Advisory from 10 PM this evening to 10 PM PST Thursday for
     San Diego County Deserts.

PZ...Small Craft Advisory from 5 PM this afternoon to 4 PM PST
     Thursday for Coastal Waters from San Mateo Point to the
     Mexican Border and out to 30 nm-Waters from San Mateo Point
     to the Mexican Border Extending 30 to 60 nm out including
     San Clemente Island.

     Gale Watch from Thursday afternoon through late Thursday night
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo Point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.

&&

Update...APR
PUBLIC...17
AVIATION/MARINE...Zuber

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 2:29 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego45 hr

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.